Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS North Platte, NE

May 17, 2019Blaine County, Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 9:26 PM CDT for Blaine County, Custer County, Logan County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 9:26 PM CDT (02:26 UTC)
Expired
May 17, 2019, 10:00 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blaine County, NE, Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:35 PM CDTHAIL 111 N Arnold, NEHAIL OF WIDE RANGE OF SIZES WITH A 1 INCH STONES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KLBF 180226
SVRLBF
NEC009-041-113-180300-
/O.NEW.KLBF.SV.W.0032.190518T0226Z-190518T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
926 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in west central Nebraska...
  Northwestern Custer County in central Nebraska...
  South central Blaine County in north central Nebraska...

* Until 1000 PM CDT.

* At 926 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Gandy, or 10 miles northeast of Stapleton, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dunning, Logan, Shanklin Bluff and Hoagland. 

This includes Highway 2 between mile markers 237 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and west central Nebraska.

LAT...LON 4142 10034 4161 10044 4187 10006 4158 9994
TIME...MOT...LOC 0226Z 235DEG 35KT 4154 10033 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
723 
WWUS53 KLBF 180251
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
951 PM CDT Fri May 17 2019

NEC113-180300-
/O.CAN.KLBF.SV.W.0032.000000T0000Z-190518T0300Z/
Logan NE-
951 PM CDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central and
north central Nebraska.

LAT...LON 4147 10023 4173 10022 4187 10006 4158 9994
TIME...MOT...LOC 0250Z 235DEG 35KT 4168 10007 

$$

NEC009-041-180300-
/O.CON.KLBF.SV.W.0032.000000T0000Z-190518T0300Z/
Custer NE-Blaine NE-
951 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN CUSTER AND SOUTH CENTRAL BLAINE COUNTIES...

At 950 PM CDT, a severe thunderstorm was located 10 miles south of
Dunning, or 20 miles southwest of Brewster, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dunning.

This includes Highway 2 between mile markers 238 and 247.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for central and
north central Nebraska.

LAT...LON 4147 10023 4173 10022 4187 10006 4158 9994
TIME...MOT...LOC 0250Z 235DEG 35KT 4168 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:34 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 17, 6:34 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 PM CDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 17 2019

Storm conditions continue this evening until around 06z.
Thereafter, VFR is expected along and south of highway 2 with
IFR/MVFR/local LIFR in low or very low ceilings north of highway
2. A gradual improvement to VFR is expected 12z-18z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 17, 3:18 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 17, 8:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             OCONTO                  41.14N 99.76W
05/17/2019  E2.00 INCH       CUSTER             NE   TRAINED SPOTTER

            REPORT VIA SPOTTER NETWORK. TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Special weather statement, May 17, 8:56 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
856 PM CDT Fri May 17 2019

NEZ025-036-037-059-180230-
McPherson NE-Thomas NE-Lincoln NE-Logan NE-
856 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...LOGAN...
SOUTHEASTERN MCPHERSON AND SOUTHEASTERN THOMAS COUNTIES UNTIL 930 PM
CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Ringgold to 9 miles north
of Wellfleet. Movement was northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Stapleton, Brady, Maxwell, Gandy, Lake Maloney State
Recreation Area, North Platte Airport, Keith, Logan, Cottonwood
Canyon State Wildlife Management Area, Shanklin Bluff, Tarboz Lake,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 222 and 226.
 Highway 92 between mile markers 215 and 244.
 Highway 97 near mile marker 1.
 Interstate 80 in Nebraska between mile markers 177 and 200.
 Highway 83 between mile markers 58 and 136.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern,
north central and west central Nebraska.

LAT...LON 4199 10029 4104 10028 4075 10078 4167 10076
TIME...MOT...LOC 0156Z 215DEG 42KT 4162 10064 4088 10067

Snively
Local storm report, May 17, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             5 W STAPLETON           41.48N 100.61W
05/17/2019  E1.25 INCH       LOGAN              NE   CO-OP OBSERVER

            REPORT FROM OBSERVER. HAIL ENDED AT 0902 CDT.

&&

JURGENSEN
Local storm report, May 17, 9:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          3 S OCONTO              41.10N 99.76W
05/17/2019                   CUSTER             NE   EMERGENCY MNGR

            STORM SPOTTER OBSERVED. REPORT RELAYED BY EMERGENCY
            MANAGER

&&

CCOLE
Special weather statement, May 17, 9:17 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
917 PM CDT Fri May 17 2019

NEZ005-025-026-094-180245-
Eastern Cherry NE-Western Cherry NE-Thomas NE-Blaine NE-
917 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHWESTERN BLAINE AND NORTHERN THOMAS COUNTIES UNTIL 945 PM CDT/845
PM MDT/...

At 916 PM CDT/816 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Valentine National Wildlife Refuge to near Thedford. Movement was
northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Thedford, Purdum, Brownlee, Valentine National Wildlife Refuge,
Norway, Natwick, and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 201 and 218.
 Highway 83 between mile markers 143 and 193.

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central Nebraska.

LAT...LON 4267 10039 4205 10017 4185 10069 4246 10089
TIME...MOT...LOC 0216Z 238DEG 43KT 4243 10080 4195 10065

Snively
Special weather statement, May 17, 9:19 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
919 PM CDT Fri May 17 2019

NEZ006-008-009-180245-
Brown NE-Rock NE-Keya Paha NE-
919 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...NORTHEASTERN
BROWN AND KEYA PAHA COUNTIES UNTIL 945 PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Millboro to near Long Pine.
Movement was northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bassett, Springview, Long Pine, Newport, Burton, Keller Park State
Recreation Area, Nets Peak, Thomas Creek State Wildlife Management
Area, Mariaville, Bobcat State Wildlife Management Area, Pine Glen
State Wildlife Refuge and Meadville.

This includes the following highways...
 Highway 183 between mile markers 176 and 225.
 Highway 20 between mile markers 247 and 269.
 Highway 12 between mile markers 33 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4264 9925 4240 9967 4299 10011 4299 9944
TIME...MOT...LOC 0218Z 230DEG 41KT 4298 10000 4254 9964

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSpecial Weather StatementLBFDeuel45 min
May 17, 7:04 PM CDTTornado Warning Tornado observedConsiderable damage threatLBFFrontier, Lincoln41 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry31 min
May 17, 7:28 PM CDTSpecial Weather StatementLBFLincoln, Logan47 min
May 17, 7:31 PM CDTSpecial Weather StatementLBFArthur44 min
May 17, 7:40 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas50 min
May 17, 7:42 PM CDTSpecial Weather StatementLBFThomas33 min
May 17, 7:47 PM CDTSevere Thunderstorm WarningLBFCherry28 min
May 17, 7:49 PM CDTSpecial Weather StatementLBFKeya Paha41 min
May 17, 8:12 PM CDTSpecial Weather StatementLBFHooker33 min
May 17, 8:15 PM CDTTornado Warning Tornado observedLBFCuster45 min
May 17, 8:16 PM CDTSpecial Weather StatementLBFMcPherson, Thomas29 min
May 17, 8:28 PM CDTSpecial Weather StatementLBFBrown32 min
May 17, 8:31 PM CDTSpecial Weather StatementLBFLincoln29 min
May 17, 8:37 PM CDTSpecial Weather StatementLBFKeya Paha23 min
May 17, 8:39 PM CDTSpecial Weather StatementLBFHooker36 min
May 17, 8:49 PM CDTSpecial Weather StatementLBFBrown41 min
May 17, 8:56 PM CDTSpecial Weather StatementLBFLincoln, Logan34 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas31 min
May 17, 9:00 PM CDTSevere Thunderstorm WarningLBFCuster45 min
May 17, 9:13 PM CDTSevere Thunderstorm WarningLBFLincoln32 min
May 17, 9:17 PM CDTSpecial Weather StatementLBFThomas28 min
May 17, 9:19 PM CDTSpecial Weather StatementLBFKeya Paha26 min
May 17, 9:31 PM CDTSpecial Weather StatementLBFLogan29 min
May 17, 9:38 PM CDTSpecial Weather StatementLBFValley52 min
May 17, 9:40 PM CDTSpecial Weather StatementLBFKeya Paha35 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln31 min
May 17, 9:53 PM CDTSpecial Weather StatementLBFLoup52 min
May 17, 10:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup52 min
May 17, 10:15 PM CDTSevere Thunderstorm WarningLBFHolt, Loup, Rock45 min
May 17, 10:26 PM CDTSpecial Weather StatementLBFDawson34 min
May 17, 10:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler45 min
May 17, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
May 17, 10:58 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 17, 11:11 PM CDTSpecial Weather StatementLBFBoyd49 min
May 17, 11:16 PM CDTSpecial Weather StatementLBFWheeler44 min
May 17, 11:29 PM CDTSpecial Weather StatementLBFValley46 min
May 18, 12:12 AM CDTSpecial Weather StatementLBFWheeler63 min
May 18, 1:14 AM CDTSpecial Weather StatementLBFWheeler46 min
May 18, 3:45 PM CDTFrost AdvisoryLBFArthur, Cherry, Deuel, Garden, Grant, Hooker and 1 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.